Marshall L. Stoller, MD; Lawrence Litt, PhD, MD; Robert G. Salazar, MD
Stoller ML, Litt L, Salazar RG. Severe Hemorrhage after Extracorporeal Shock-Wave Lithotripsy. Ann Intern Med. 1989;111:612-613. doi: 10.7326/0003-4819-111-7-612
Download citation file:
Published: Ann Intern Med. 1989;111(7):612-613.
Extracorporeal shock-wave lithotripsy is now commonly used for the treatment of urinary calculi (1, 2). When first-generation lithotripters are used, epidural or general anesthesia is often provided to prevent pain (3). Newer lithotripters with improved shock-wave generators and better shock-wave focusing do not cause discomfort requiring anesthesia. Treatable complications of lithotripsy, other than complications associated with anesthesia alone, have been reported, including renal parenchymal disruption, subcapsular renal hematoma formation, and, rarely, cardiac dysrhythmias, pancreatitis, liver hematomas, and hemorrhage requiring blood transfusions (2, 4-7). We report two cases of severe hemorrhage soon after lithotripsy. The first patient, who was elderly and
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only